What Happens During a Methadone Overdose?

Methadone is a highly addictive and potent prescription painkiller, one that is generally only prescribed if other medications have been rendered ineffective. In some instances, methadone is also prescribed to treat the more severe symptoms associated with opioid withdrawal (however, a combination of naltrexone and buprenorphine is now more commonly utilized). Methadone is an opioid analgesic, and while it does have some medicinal value it also has an extremely high potential for abuse. Even though methadone is heavily regulated, it is still widely abused by men and women across the country in a range of demographics.

Methadone Can Be Lethal in High Doses Without a Tolerance

There is a common misconception that the only people who abuse methadone are people who were initially prescribed the drug to help treat a pre-existing opioid abuse disorder. The truth is that this powerful prescription medication can be obtained through other means – either purchased illegally from a drug dealer, stolen from the medicine cabinets of friends or family members, or obtained from a peer at work or school. If you or someone close to you has been abusing methadone for any length of time, you must reach out to a professionally run treatment center for insight and advice. There are many serious risks involved in ongoing methadone abuse – the most severe being overdose-related death.

What Happens During a Methadone Overdose?

Methadone Overdose: Signs and Symptoms

According to the Centers for Disease Control and Prevention, methadone accounted for roughly 1 percent of all the opioids prescribed during the year 2014, and the drug accounted for 24 percent of all prescription painkiller-related overdose deaths. Methadone overdose is extremely common, and combining methadone with any other chemical substances (like alcohol or another prescription medication) increases the risk of overdose significantly.

If you notice that someone near you might be experiencing an overdose, you must take action immediately. The first step you should always take is calling 911 as quickly as you can. Once emergency first responders are on their way, make sure that the person is lying on his or her side, and do what you can to avoid a complete lack of consciousness.

What To Do During a Methadone Overdose

To learn more about the symptoms associated with methadone overdose or to begin on your journey of methadone addiction recovery, call us today and we will create a personalized treatment plan for yourself or a loved one for safely getting off methadone for good. In the meantime, if you’re still abusing Methadone or are around someone that is, these signs and symptoms could be indicative of a methadone overdose taking place:

  • Dizziness and lightheadedness
  • Drowsiness/an inability to stay awake
  • Moving in and out of consciousness
  • Nausea and vomiting
  • Extreme confusion
  • Weakness/in an inability to stand up straight
  • Decreased heart rate
  • Low blood pressure
  • Twitching muscles
  • Blue fingers, toes, and lips (due to lack of circulation)
  • Cold and clammy skin
  • Respiratory depression

Evoke Wellness and Methadone Addiction Recovery

At Evoke Wellness we treat substance abuse disorders of all varieties – including methadone abuse and addiction. Many of our clients come to us having experienced an overdose in the past. Once an individual experiences an overdose it is essential that he or she enters into a long-term program of clinical treatment right away. At this point, substance dependence has quite literally become a matter of life and death, and there is no time to wait when it comes to entering into a program of recovery.

At Evoke Wellness, we take an integrated approach to methadone addiction recovery, meaning we tackle all symptoms associated with substance abuse as well as all underlying causes. Our main priority is ensuring that none of the clients return to drug or alcohol abuse once they have completed our treatment program – that they are fully equipped with the skills they need to avoid relapse and stay dedicated to recovery. If you or someone you know and love has been abusing methadone or has experienced a methadone relapse, Evoke Wellness is available to help. Simply call us today and we will work on getting you or your loved one admitted as quickly as possible.

Ready to Rebuild Your Life?

Our addiction treatment specialists are standing by for your call. We will conduct a confidential assessment and create a personalized plan of action for your or a loved one’s recovery.

For Confidential Help, Call: